Virginia, 2023

Damaging Winds in Virginia, July 1, 2023

July 1, 2023 · NWS AKQ · 6 events in 4 counties and zones

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 1, 2:27 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 2:27 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
327 PM EDT Sat Jul 1 2023

.SYNOPSIS...
Typical Summer weather is expected this weekend through the
middle of next week. Shower and thunderstorm chances will
continue through the weekend. In addition, hotter and more humid
conditions will prevail over the weekend and into early next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 315 PM EDT Saturday...

Latest weather analysis reveals an upper level ridge centered
over the west-central Gulf coast into northern Mexico. To the
north, a positively-tilted upper low was centered over James
Bay with an associated upper trough extending southwest over the
upper midwest and central Plains. At the surface, a wavy quasi-
stationary front extends from the upper TN River Valley into
north-central MO, with a second convective outflow boundary
draped across the lower Great Lakes from remnant ongoing weak
convection. The remnant convection from that complex is
currently crossing the central Appalachians, and have noted
some showers developing east of the Blue Ridge just to our NW.

Dewpoints mainly in the low-mid 70s at 19z with sfc flow
becoming mainly southerly. In tandem with current readings in
the 80s to near 90 is yielding heat index values well into the
90s to around 100 degrees.

Showers just to our W/NW push into our area over the next few
hours. MLCAPE in the 1500-2000 J/Kg range, and as shortwave
energy progresses down the ridge, should allow for late
afternoon/evening thunderstorms to become more widespread in
areal coverage. The majority of convection should remain along
and west of I-95 (45-55%) with isolated storms east. Given only
modest deep-layered bulk shear (25-30kt), SPC has cut back to
Marginal Risk along and west of the I-95 corridor for the rest
of today. Primary threat for an isolated strong to severe cell
or two is mainly gusty winds and brief heavy rainfall.

Any lingering convection weakens with loss of heating tonight.
Will maintain a shower risk across the northern neck and eastern
shore through the overnight hours, with additional shortwave
energy spilling east across the area. Lows tonight mainly in
the 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 315 PM EDT Saturday...

The ridge aloft will continue to be suppressed as a trough pivots
into the midwest/Great Lakes region. This will put the local area in
SW flow. At the sfc, a weakening cold front will slowly approach the
region, likely not crossing until sometime Monday night. With a warm
front remaining located to the north, temps look to heat up
into the low-mid 90s. Given dewpoints in the mid-70s, heat
indices will be a concern. For Sunday, much of the area south of
I-64 will see heat indices of 100-103. 12z run of DESI/Great
Ensemble now showing probs for Heat Index Values AOA 105 now
over 40% for our NC counties along and west of US-17. While heat
index values are marginal, given the relatively cool start to
the season (see climate section below) and with plenty of
outdoor activities ramping up over the next few days, feel the
safest course of action is to issue a Heat Advisory for our NE
NC counties (except Currituck, which should see slightly lower
Heat Indices) for tomorrow. Overnight crew can re-evaluate if
Advisory is needed over our SE VA zones as well, but temps are
a bit more marginal farther north, and the prospect of afternoon
convection is another concern.

On that note, turning to convective potential, Sunday/Monday
should continue to see mid to late afternoon/evening storm
chances. On Sunday, the highest PoPs (40-50%) will begin over
our NW counties, expanding E-SE after sunset and finally
tapering off after midnight. The SPC has updated to include all
but our NC counties in a Day 2 Slight Risk, with a Marginal Risk
across the south. Strong damaging winds, frequent lightning,
and locally heavy rainfall are the main threats.

By Monday, the upper trough will have slid east into the OH
valley, with the upper ridge pushing east off of the southeast
coast. S-SW flow in low- levels persists, with local thickness
tools and MOS guidance both supporting high temps in the lower
to middle 90s across much of the region (erred toward lower end
with higher Td values). These temperatures, in tandem with Td
values into the low to mid 70s (perhaps approaching 80 along the
Albemarle) portend heat indices back into the low to mid 100s,
and another round of Heat Advisories might be needed. We'll also
have a weak cold front dropping across the region, which should
again ignite late day and evening showers and storms, which
should be focused along and east of I-95 on Monday. PoPs were
increased to 30-40% across the entire area Monday afternoon and
evening.

Showers diminish in coverage Monday night, with a warm, muggy
night expected. Lows in the low to mid 70s, mid to upper 70s
along the coast.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 315 PM EDT Saturday...

The low amplitude ridge aloft will remain suppressed to the SE
during the Tues-Wed timeframe, as another upper trough slowly
tracks across the upper Great Lakes/nrn New England. As the
trough aloft lifts out, the flow becomes more zonal, possibly
allowing a ridge to build in by the end of the week. Surface
heating should still be sufficient for afternoon isolated-
scattered thunderstorms daily.

Temps Tues-Fri will remain quite warm with highs in the low
90s. There should be a brief drop in dewpoints (U60s-l70s)
behind the front Tuesday. These will be quick to return to the
mid-70s mid-week. While heat indices likely will not be as high
as they are expected to be Monday, they will still be around 100
degrees across the southern half of counties. Lows will be
around 70 each night.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 315 PM EDT Saturday...

Haze has improved this afternoon over the region, but could
return later on tonight into early Sunday. Showers and
thunderstorms become more widespread W-NW of the local terminals
through late afternoon, pushing toward RIC into the early
evening. Highest chances at RIC, PHF, and SBY. Timing the
threat of thunderstorms, best chances will be from 22z to 01Z
(6p-9p) at RIC and 23z to 03Z (7p to 11p) at KPHF, with lower
chances farther E-SE as convective activity wanes. With these
comes the chances for brief flight restrictions (CIG/VSBY) in
heavier showers at both RIC/PHF.

Could see some showers overnight at SBY. Additionally, the
return of some patchy haze/fog and even some low stratus is
possible around the KRIC/KPHF terminals late tonight as showers
diminish in coverage. S to SE at ~10kt this afternoon become
light and variable overnight.

Outlook: Current pattern favors daily afternoon/evening
scattered thunderstorms each day through the middle of the
week ahead, with late night patchy fog/stratus also possible.

&&

.MARINE...
As of 315 PM EDT Saturday...

Haze due to smoke from wildfires in Canada continues this afternoon
but should gradually improve through the weekend. A weak sfc trough
remains inland this afternoon into Mon allowing for scattered
showers and storms each afternoon/evening from today through Mon. A
cold front moves into the area before stalling late Mon into Tues.
Scattered showers/storms will again be possible Tues ahead of the
front. Unsettled weather continues for the remainder of the week.
Winds this afternoon were SE 15-20 kt across the Ches bay and
rivers. The stronger winds gradually spread up the bay this
afternoon/evening with gusts to 25 kt possible. Winds become S this
evening, diminishing to 15 kt late. SCAs are therefore in effect
until 10 PM for the rivers (except the Upper James), 1 AM Sun for
the lower bay, and 4 AM Sun for the upper bay. Winds remain S ~15 kt
Sun, increasing to 15-20 kt with gusts to 25 kt across the northern
coastal waters late Sun afternoon into Sun night. SCAs are therefore
in effect for the northern coastal waters from 4 PM Sun into Sun
night. S/SW winds may increase to 15-20 kt across the Ches Bay Sun
night with SCA conditions possible. S/SW winds diminish to 10-15 kt
Mon before a cold front pushes through Mon night and winds become SW
then W 10 kt. Generally light winds continue through the rest of the
week with the typical onshore component in the afternoon and
offshore overnight.

Waves and seas were 1-2 ft and 2-3 ft respectively this afternoon.
Waves build to 2-3 ft late this afternoon into tonight. Seas build
to 3-4 ft tonight across the northern coastal waters, eventually
building to 3-4 ft across all the coastal waters Sun. Seas then
build to 4-5 ft late Sun afternoon through Sun night across the
northern coastal waters with SCAs in effect. A moderate rip risk is
expected Sun and Mon due to 8 second periods and 3-4 ft seas.

&&

.CLIMATE...
As of 325 PM EDT Saturday...

Monthly numbers for June are still being worked on and will be
available tomorrow, but Norfolk (ORF) and Elizabeth City, NC
(ECG) did not reach 90 degrees through June 30. Looking at
latest Obs, it does appear as if it's finally happened today at
both sites.

To put that into better prospective of the local climate record,
the latest 90-degree date on record for both ECG/ORF is July 2
(1972). Forecast does carry a high around 90 for both sites
tomorrow and again on Monday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory from 10 AM to 8 PM EDT Sunday for NCZ012>016-
     030>032.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for ANZ630-631.
     Small Craft Advisory until 1 AM EDT Sunday for ANZ632-634.
     Small Craft Advisory until 10 PM EDT this evening for ANZ635-
     636-638.
     Small Craft Advisory from 4 PM Sunday to 4 AM EDT Monday for
     ANZ650-652.
     Small Craft Advisory from 4 PM Sunday to 1 AM EDT Monday for
     ANZ654.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...MAM
MARINE...RMM
CLIMATE...
Hazardous weather outlook, Jul 1, 2:40 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
340 PM EDT Sat Jul 1 2023

VAZ064-075>078-080>086-090-511>522-021945-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
James City-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
340 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

There will be isolated to scattered evening showers and thunderstorms.
A few storms could become strong to severe, with brief gusty winds
and locally heavy rainfall as the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices in the mid 90s to around 100 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
Sunday through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday and Monday.

NCZ102-021945-
Eastern Currituck-
340 PM EDT Sat Jul 1 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat indices around 100 degrees are expected this weekend through
the Fourth of July holiday. There will also be isolated to scattered
mainly afternoon and evening showers and thunderstorms through early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-021945-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
340 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

There will be isolated to scattered evening showers and thunderstorms.
A few storms may become strong to severe, with damaging winds and
brief heavy rainfall as the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices in the mid 90s to around 100 degrees are expected
through the Fourth of July holiday. There will also be isolated to
scattered mainly afternoon and evening showers and thunderstorms each
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ017-021945-
Western Currituck-
340 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

There will be isolated evening showers and thunderstorms this evening.
Stronger thunderstorms may contain brief gusty winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices in the low 100s are expected this weekend into the
Fourth of July holiday. There will also be isolated to scattered
mainly afternoon and evening showers and thunderstorms each day
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-021945-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-
340 PM EDT Sat Jul 1 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices from the upper 90s to 105 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day this weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-021945-
Accomack-Northampton-
340 PM EDT Sat Jul 1 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat indices in the mid 90s to around 100 degrees are expected
through the Fourth of July holiday. There will also be isolated to
scattered mainly afternoon and evening showers and thunderstorms
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-021945-
Dorchester-Wicomico-Somerset-Inland Worcester-
340 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

There will be isolated to scattered evening showers and
thunderstorms. Stronger thunderstorms may contain brief gusty winds
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices in the mid to upper 90s are expected this weekend into
the Fourth of July holiday. There will also be isolated to scattered
mainly afternoon and evening showers and thunderstorms each day
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-021945-
Maryland Beaches-
340 PM EDT Sat Jul 1 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will also be isolated to scattered mainly afternoon and
evening showers and thunderstorms each day through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-021945-
Virginia Beach-
340 PM EDT Sat Jul 1 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

There will be isolated evening showers and thunderstorms. Stronger
thunderstorms may contain brief gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Heat indices in the mid 90s to around 103 degrees are expected this
weekend into the Fourth of July holiday. There will also be isolated
to scattered mainly afternoon and evening showers and thunderstorms
each day through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ079-087>089-092-093-095>097-523>525-021945-
Brunswick-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-York-Newport News-
Hampton/Poquoson-
340 PM EDT Sat Jul 1 2023

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

There will be isolated to scattered evening showers and thunderstorms.
Stronger thunderstorms may contain brief gusty winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices around 100 degrees are expected each day this weekend
into the Fourth of July holiday. There will also be isolated to
scattered mainly afternoon and evening showers and thunderstorms each
day through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 3:34 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
434 PM EDT Sat Jul 1 2023

VAZ064-510-511-515-012115-
Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Caroline VA-
Eastern Louisa VA-
434 PM EDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of northeastern Louisa,
western Caroline, north central Henrico and northwestern Hanover
Counties through 515 PM EDT...

At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mineral to near Wyndham.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Kings Dominion around 505 PM EDT.
  Dawn around 510 PM EDT.

Other locations impacted by these storms include Chilesburg,
Golansville, Oliver, Hanover Airport, Gum Tree, Coatesville, Hewlett,
Goodall, Doswell and Elmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Anna, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter now!
Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3789 7726 3779 7735 3779 7737 3777 7737
      3762 7751 3808 7792 3811 7791 3810 7786
      3810 7784 3808 7781 3807 7778 3806 7778
      3805 7775 3802 7775 3803 7773 3801 7772
      3799 7764 3815 7746
TIME...MOT...LOC 2034Z 205DEG 16KT 3809 7784 3771 7755

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Rogers
Special weather statement, Jul 1, 3:57 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
457 PM EDT Sat Jul 1 2023

VAZ064-012145-
Caroline VA-
457 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern
Caroline County through 545 PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview Beach, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Port Royal around 530 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3824 7731 3824 7729 3822 7729 3823 7728
      3825 7727 3825 7723 3824 7723 3823 7725
      3821 7724 3819 7725 3819 7723 3820 7722
      3817 7718 3817 7713 3814 7711 3821 7738
      3825 7737 3825 7734
TIME...MOT...LOC 2057Z 282DEG 10KT 3828 7728

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

Rogers
Special weather statement, Jul 1, 3:59 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Sat Jul 1 2023

VAZ060-061-012200-
Cumberland VA-Prince Edward VA-
459 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southwestern
Cumberland and central Prince Edward Counties through 600 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andersonville, or near Buckingham, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Prospect around 525 PM EDT.
  Farmville and Guinea Mills around 545 PM EDT.
  Hampden Sydney around 550 PM EDT.
  Longwood University around 555 PM EDT.
  Rice around 600 PM EDT.

Other locations impacted by this storm include Kingsville, Raines
Tavern, Briery Creek Lake, Tuggle, Reeds, Angola, Stoddert, McRae,
Moran and Hawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 7860 3740 7859 3737 7858 3737 7857
      3735 7855 3735 7854 3733 7851 3733 7849
      3734 7849 3734 7847 3750 7835 3743 7820
      3739 7822 3737 7824 3726 7823 3712 7835
      3731 7864
TIME...MOT...LOC 2059Z 304DEG 15KT 3746 7860

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

TG

The radar

The Norfolk radar (KAKQ), 127 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
July 1, 4:42 PM EST
Where
Prince Edward County, 4.41 mi SE of Farmville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -78.380

Tree was downed on Orchard Street in Farmville.

Thunderstorm Wind, Prince Edward

When
July 1, 5:03 PM EST
Where
Prince Edward County, 2.14 mi SSW of Hampden Sydney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.200, -78.480

Tree was downed on Abilene Road near Farmville.

Thunderstorm Wind, Prince Edward

When
July 1, 5:08 PM EST
Where
Prince Edward County, 2.65 mi SE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.200, -78.420

Tree was downed on Redd Shop Road near Farmville.

Thunderstorm Wind, Amelia

When
July 1, 5:53 PM EST
Where
Amelia County, 0.55 mi E of Mannboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.250, -77.820

Tree was downed on Redhouse Road. Tree was downed on Chesdin Lake Road.

Thunderstorm Wind, Lunenburg

When
July 1, 6:20 PM EST
Where
Lunenburg County, 0.88 mi SE of Dundas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.910, -78.020

Tree was downed near Dundas.

Thunderstorm Wind, Brunswick

When
July 1, 6:55 PM EST
Where
Brunswick County, 1.31 mi WNW of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.760, -77.850

Tree was downed near Lawrenceville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120871, 1120870, 1120876, 1120875, 1120872, 1120874.